Aniara | Shaping the Future with Innovative Solutions
 
 Search
 

Learning Center

Coagulation Case Studies


Sunday, February 8, 2009

Answers to Case Studies

SEPTEMBER CASE STUDY:
Known 3 yr old hemophiliac with an APTT >100 seconds, should he get product?

When the factor VIII level was checked on this patient- the factors demonstrated an inhibitor effect- at a 1:10 dilution the APTT was 54% increasing to a level of 98% at a 1:40- why did this happen?

Based on the prolonged APTT the patient would have probably recieved product, but the inhibitor effect of the factor assays, is most likely due to heparin- and drawing the patient from a line- this is why it is important to screen inpatients and pediatric patients with a thrombin time. This test in the most sensitive test to detect heparin. The patient had already gotten product prior to being transfered to this hospital- a small detail that was not communicated.


DIAGNOSIS: SAMPLE DRAWN THROUGH A LINE, CONTAMINATED WITH HEPARIN


OCTOBER CASE STUDY
Giving a 2 year old excess coumadin is a very risky venture. You have a very high risk of the patient bleeding, not only by virtue of the excess medication, but because the child is very active and may fall. There is also the issue of non-compliance, giving a child an oral medication can be difficult- they may spit it out, or not take it, however the mother insisted that the child did take the medication. The INR did not come into range of 2.1 until the dose of coumadin was ten times what would normally be given. It decided to test the child for coumadin resistance- the child had a polymorphism that made him resistant to a normal dose, the dose that he was receiving was normal for him.

DIAGNOSIS: POLYMORPHISM- PATIENT RESISTANT TO COUMADIN

DECEMBER CASE STUDY:
Obese and sedentary cousin has pain in the leg, after a large Christmas dinner. Based on symptoms, the ER gives him a dose of heparin as a precautionary measure to prevent a possible DVT and the progression to a PE. Since imaging is delayed he gets a second dose of heparin and is admitted. A full hypercoagulable workup is performed, and it appears that he is deficient in Protein S, is this correct.

First a work-up should never be done on a patient having a thrombotic event. The results may not truly reflect an abnormality. The reality is the patient needs to be treated, whatever the cause. The Protein S deficiency is most likely due to a falsely decreased level due to heparin.

DIAGNOSIS: FALSELY DECREASED PROTEIN S DUE TO HEPARIN

Donna Castellone

Bookmark and Share

 

About the Author

Donna Castellone,  MS, MT(ASCP)SH

Donna Castellone,
MS, MT(ASCP)SH

View Complete Profile


Links


Previous Posts


Archives

RSS Feed

 
This website contains information on products which is targeted to a wide range of audiences and could contain product details or information otherwise not accessible or valid in your country. Please be aware that we do not take any responsibility for accessing such information which may not comply with any legal process, regulation, registration or usage in the country of your origin.
Aniara